Florida, 2020

Flooding in Florida, September 12 to 13, 2020

September 12 to 13, 2020 · NWS KEY · 2 events in 1 county or zone

Tropical Depression 19 moved across the Everglades, and into the extreme southeast Gulf of Mexico, later strengthening into Tropical Storm Sally. Numerous rain bands and training convective cells produced flooding, particularly in Islamorada in the Upper Keys and in the Key West-Stock Island area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Tropical Depression 19 moved across the Everglades, and into the extreme southeast Gulf of Mexico, later strengthening into Tropical Storm Sally. Numerous rain bands and training convective cells produced flooding, particularly in Islamorada in the Upper Keys and in the Key West-Stock Island area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 12, 10:07 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 12, 10:07 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1107 AM EDT Sat Sep 12 2020

.DISCUSSION...
The latest NHC advisory shows the center of Tropical Depression 19
near the coast of northern Mainland Monroe County, though BYX and
AMX radars show what may be a secondary center or circulation at
the far southern tip of the FL Peninsula near Flamingo. The TD is
currently moving to the west and will be out over the Gulf waters
this afternoon. Strengthening to a tropical storm is expected any
time after emerging over the open Gulf waters. Thankfully, the
cyclone will be moving away from the Keys by that time.

Northerly shear across the TD is contributing to the heaviest
rainfall and banding features on the left or south side of the
circulation center. Communities from about Mile Markers 70 to 85
(centered near Lower Matecumbe Key) have had impressive rainfall
amounts of 5-7 inches this morning. As the cyclone and these
convective features head off to the west this afternoon, the focus
for intense rainfall and freshwater flooding will shift to the
Middle and Lower Keys. At this moment, a band of intense rain is
developing near and just oceanside of the Lower/Middle Keys. If
this bounces north even a few miles, then similarly intense
rainfall totals would be expected over land. Thankfully, tides are
not running high, which should aid drainage in Key West. However,
it is hard to put anything but a very cautious spin on the
prospect of 5+ inches of rain. That would surely bring street
flooding and urban flooding. Big Pine Key has already had many
inches of rain in recent days, so soils there are already
saturated. If you do not have to venture out this afternoon and
evening, then don't.

As the cyclone moves out into the Gulf and the Keys come under the
southeast quadrant, then surface winds will pick up from the
south. Wind gusts of 30 to 35 mph should become common later
today. The Fowey Rocks C-Man station off Biscayne Bay (anemometer
44 meters above site elevation) is reporting wind gusts of 41
knots, or 47 mph. For the Keys, this indicates gust potential of
about 45 mph in passing squalls this afternoon and evening.

The strengthening tropical cyclone will be moving west-northwest
away from the forecast domain on Sunday, so conditions over the
Keys will undergo slow improvement.

Seasonable and more benign weather is expected for the coming
work week.

&&

.MARINE...
At 8 am, the center of TD 19 was located near the Gulf coast of
Mainland Monroe County and was moving west. Strengthening into a
tropical storm is forecast after the center emerges over the Gulf.
Sent an early update to the forecast this morning to increase
winds further, especially the southerly winds that will occur as
we come under the southeast quadrant. This has necessitated a
Small Craft Advisory for all waters. If the cyclone starts
strengthens any more quickly than forecast, then a Tropical Storm
Warning for the Gulf marine waters off Mainland Monroe County
would be required. Nonetheless, occasional gusts of 35 knots
should be expected today, especially near and north of the Keys.
Some squalls will have peak gusts near 45 knots.

The cyclone will be strengthening as it moves west-northwest away
from the waters tonight and Sunday, so improvement may be slow at
first.

A weak high pressure area will build across the Florida Peninsula
early next week, resulting in a return to gentle east to
southeast breezes

&&

.AVIATION...
Prolonged periods of reduced visibility are expected at the
terminals in heavy rain and embedded thunderstorms, thanks to the
westward passage of a tropical depression across far South Florida
and the Gulf waters. Southerly cross-winds on the east-west
runways will become a concern this afternoon and evening as the
wind shifts and becomes southerly... with gusts of 25 to 30 knots
becoming common for a few hours.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....BT
Data Acquisition.....KBL

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 12, 5:17 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
617 AM EDT Sat Sep 12 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-131030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
617 AM EDT Sat Sep 12 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Rainy, squally, and breezy conditions are expected through
tonight. Rainfall totals will reach 2 to 4 inches, with localized
amounts up to 6 inches. The strongest thunderstorms will be
capable of wind gusts near 45 knots. Although not typical for the
southern flank of a tropical depression, an isolated tornado
cannot be ruled out. We have already observed organized storms
(rotating updrafts) across the Straits of Florida, and this region
of Tropical Depression 19 should translate to the northwest
through the Keys over the next 18 hours or so.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered thunderstorms will be possible along the
Florida Keys and the surrounding coastal waters through the
period.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Monroe

When
September 12, 11:15 AM EST to 4:00 PM EST
Where
Monroe County, 1.98 mi N of Craig Key to 0.91 mi S of Plantation Key
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
24.859, -80.752

Spotters, automated Citizen Weather Observing Program gauges and law enforcement reported heavy rain and flooding of the bayside of the Overseas Highway on Lower Matecumbe and the Old Highway on Upper Matecumbe, including stalled vehicles. Rainfall measurements included through 1045 EST September 12th 11.00 inches since midnight and a nearby CWOP station with 8.61 inches since 417 EST September 12th on Lower Matecumbe Key.

Flood, Monroe

When
September 12, 8:15 PM EST to September 13, 1:00 AM EST
Where
Monroe County, 2.46 mi WSW of Stock Is to 1.64 mi WNW of Stock Is
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
24.556, -81.816

Key West Police Department reported numerous streets impassable due to flooding with stalled vehicles, including the Triangle (U.S. 1 and Roosevelt Boulevards), South Roosevelt and New Town neighborhoods along Northside Drive through Flagler Boulevard, and near Flagler and 5th Street. Flooding later expanded to include the Bertha Street and Atlantic Boulevard neighborhoods, flooding a resident to a depth of 6 inches on Atlantic Drive.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922869, 922870.